A bezoar is an aggregation of foreign material, formed in the gastrointestinal tract (8). It is rare and reported in 0.07–0.43 % of all endoscopies (8). Bezoars are named according to their contents, and phytobezoars of plant material are most common. Other bezoars are trichobezoars (containing hair) (9), lactobezoars (containing undigested milk protein) and pharmacobezoars (containing medications), as in this case. It is not known exactly how bezoars form, but it is assumed to be due to a combination of insoluble material, delayed gastric emptying and possibly dehydration. Phytobezoars are probably formed from fibre and starch.
Pharmacobezoars can occur with both sustained-release formulations and rapid-acting formulations, with both water-soluble and water-insoluble drugs, when a drug is overdosed and when taken as prescribed (10). The bezoars may form as high as in the oesophagus with a risk of life-threatening corrosive injury (11). Sustained-release products are more likely to aggregate because the tablet film often contains cellulose (8, 10). Modified-release bupropion tablets contain ethylcellulose, and the coating can pass undigested and be recovered in the stools (12, 13). Even without bezoar formation, tablets may have delayed intestinal transit, and intoxication may arise late in the clinical course, particularly with sustained-release formulations, which has been described for paracetamol (14).
In this case report, it was uncertain how many tablets the patient had taken, but the pharmacobezoar contained 50 tablets and thus at least 7.5 g bupropion, and probably much more since most of the tablets taken were 300 mg bupropion. Rapid onset of symptoms and toxic serum levels eleven hours after ingestion indicated that a large quantity of tablets had already transited or that medicinal product had been released from the pharmacobezoar. The gastroscopy was probably life-saving, but it was primarily the patient vomiting tablets thirteen hours after ingestion that raised suspicion of bezoar formation. Gastric emptying may have been delayed by anticholinergic adverse effects of quetiapine, aripiprazole and bupropion, as well as sedation, bedrest and hypotension.
Bupropion poisoning is known to have a protracted course with the risk of seizures and serious aspiration 10–15 hours following ingestion (15). This may be due to the long half-life (approximately 20 hours), but also pharmacobezoar formation with delayed release. Therefore, patients should be carefully monitored for the first 24 hours following a large intake. Bezoar formation is not a new phenomenon, but is sufficiently rare that it is easy to overlook it in the assessment. In cases of potentially lethal overdoses, we should not be satisfied by unproductive gastric lavage, but consider gastroscopy and possibly abdominal CT, which also has good sensitivity for foreign bodies when the clinician's request is precise (16).
Several similar cases of bupropion poisoning have been reported, but with fatal outcomes. One patient was found dead 24–48 hours after ingestion of up to 27 g bupropion with post-mortem findings of a 40-tablet (12 g) pharmacobezoar (17). Bupropion and its metabolites were quantified in available material, but not in blood, making it difficult to compare. In another case, intoxication with 23 g bupropion resulted in a generalised tonic-clonic seizure with hypokalaemia, hypophosphatemia and asystole with a fatal outcome after four days. Blood tests found serum hydroxybupropion levels of 3,212 ng/mL after 18 hours (18). By way of comparison, our patient had levels of 16,061 nmol/L, equivalent to 4,107 ng/mL (19), 11 hours after ingestion.